Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Goodland, KS

May 9, 2001Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2001, 4:38 PM CDT for Wichita County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2001, 4:38 PM CDT (21:38 UTC)
Expired
May 9, 2001, 5:30 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 092138
SVRGLD
KSC203-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 530 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN WICHITA COUNTY...OR
  ABOUT 14 MILES WEST OF FRIEND...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3832 10131 3817 10119 3835 10072 3856 10089

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:06 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 9, 3:06 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT WED MAY 9 2001

SYNOPSIS: A SURFACE TROUGH EXTENDING FROM THE NORTHEAST TO THE
SOUTHWEST CORNERS OF THE CWA WILL BE THE DIVIDING LINE BETWEEN A
VERY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO THE EAST OF
THIS BOUNDARY TO A LESS UNSTABLE AND WEAKLY SHEARED ENVIRONMENT.
CURRENT GOES SOUNDER LIFTED INDEX SHOWING ATMOSPHERE CONTINUING TO
DESTABILIZE QUICKLY OVER THE FAR EASTERN CWA. STRONG DISTURBANCE IN
THE ZONAL FLOW ALOFT WILL IGNITE SOME TRW...PRIMARILY OVER THE
NORTHEAST CORNER OF THE CWA WHERE 700 TEMPS ARE A BIT COOLER...700
DEWPOINTS/BOUNDARY LAYER RH IS HIGHER...SURFACE DEWPOINT DEPRESSIONS
ARE LOWER. SURFACE TROUGH TONIGHT AS AN IMPRESSIVE DISTURBANCE MOVES
THROUGH THE ZONAL FLOW ALOFT. ON THURSDAY...THE SURFACE BOUNDARY
SLOWLY MOVES SOUTHEAST TOWARD THE FRINGES OF THE SOUTHEAST CWA.
ANOTHER DISTURBANCE MOVES THROUGH WITH BEST INSTABILITY AGAIN OVER
THE EASTERN/NORTHEASTERN CWA. WILL APPLY POPS USING KAIN-FRITSCH.
COLD FRONT MOVES THROUGH FRIDAY

AS FOR TEMPS...NOT MUCH ARGUMENT WITH THE MODELS FOR TONIGHTS LOWS.
WILL GO WITH 50 TO 55 WEST...55 TO 60 EAST. FOR THURSDAY...850
TEMPS ADJUSTED FOR BIAS YIELD HIGHS IN THE MIDDLE 80S WEST AND
NEAR 90 EAST. THIS IS VERY CLOSE TO FWC AND AVN GUIDANCE SO WILL
STICK CLOSE. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT.
LOWS GENERALLY NEAR 50 WEST...NEAR 55 EAST. MUCH COOLER ON FRIDAY
AS CONSIDERABLE CLOUDINESS INVADES IN THE AREA. GUIDANCE TEMPS
PRETTY CLOSE TO ADJUSTED 850 TEMPS...AROUND 70 ACROSS THE BOARD. A
TAD COOLER FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA.
WILL GO WITH 45 TO 50 OR NEAR 50 ACROSS THE BOARD.

IN THE EXTENDED (SAT-WED)...LARGE UPPER LEVEL RIDGE TAKES HOLD OF
THE AREA SAT AND SUN BEFORE DEAMPLIFYING A BIT MON AND TUE AS A
STORM SYSTEM MOVES ASHORE ALONG THE WEST COAST AND A SYSTEM ZIPS
THROUGH THE NORTHCENTRAL AND GREAT LAKES AREA. LITTLE CHANGE
EXPECTED ALOFT WED. LOOKING AT PRECIP PROJECTIONS...WARM FRONT MOVES
TOWARD THE CO/KS BORDER SAT EVENING WITH UNSTABLE AIR OVER FAR
EASTERN COLORADO. FORECAST SOUNDINGS OVER EASTERN COLORADO INDICATE
CONV TEMPS IN THE LOWER 80S. WITH FORECAST HIGHS AROUND 80 WILL
INCLUDE A CHANCE OF TRW. REMAINDER OF THE AREA WILL WORD DRY.
SURFACE BOUNDARY EXTENDS OVER THE FAR EASTERN/SOUTHEASTERN CWA
LATE SUNDAY. WEAK DISTURBANCE MOVES THROUGH MARGINALLY UNSTABLE
ATMOSPHERE BUT ENCOUNTERS HIGH CIN BASED ON CONVECTIVE TEMPS IN
THE MID/UPPER 90S AND 700 TEMPS OF +14 WILL NOT INCLUDE ANY PRECIP
EXCEPT OVER THE ABOVE MENTIONED AREA WHERE 700 TEMPS A FEW DEGREES
COOLER. DRY FOR MONDAY DESPITE TROUGH MOVING THROUGH. NO MOISTURE
UNTIL 500MB. DRY TUESDAY. EAST WINDS RETURN TO THE AREA WEDNESDAY
WITH INSTABILITY PARAMETERS SUGGESTING EASTERN COLORADO AS THE
BEST AREA FROM TRW. HOWEVER...TOTALS-TOTALS IN THE 40S...NO TRIGGER
ALOFT AND WEAK WINDS AT JET LEVEL LEAD ME TO GO DRY.

.GLD...NONE.

THEDE

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.